Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 9, NWS Honolulu, HI

April 28, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this high surf warning at Apr 28, 2018, 3:22 AM HST for Kauai County, Hawaii. It took effect at Apr 28, 2018, 2:00 PM HST. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2018, 3:22 AM HST (13:22 UTC)
In effect from
Apr 28, 2018, 2:00 PM HST
Expired
Apr 30, 2018, 3:19 AM HST
In force
37 hr
Issued by
NWS Honolulu, HI

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WHHW40 PHFO 281322
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
322 AM HST Sat Apr 28 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND
NIIHAU...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND
MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

.Surf will quickly rise through the day today along exposed north
and west facing shores of the smaller islands as a large north- 
northwest swell fills in across the waters. Surf is expected to
peak late tonight through Sunday night, then slowly fade into the
upcoming week. 

HIZ001>003-290230-
/O.NEW.PHFO.SU.W.0009.180429T0000Z-180430T1600Z/
Niihau-Kauai Windward-Kauai Leeward-
322 AM HST Sat Apr 28 2018

...HIGH SURF WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM
HST MONDAY... 

* SURF...Along north and west facing shores of Niihau and Kauai,
  15 to 20 feet late this afternoon, rising to 20 to 25 feet 
  tonight through Sunday night.

* TIMING...surf will quickly rise today, peak late tonight through
  Sunday night, then gradually begin to lower Monday.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, beach erosion,
  and strong longshore and rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$

HIZ006>008-012-013-017-019-020-290230-
/O.NEW.PHFO.SU.Y.0024.180429T0000Z-180430T1600Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
322 AM HST Sat Apr 28 2018

...HIGH SURF ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM
HST MONDAY...

* SURF...Along north and west facing shores of Oahu and Molokai,
  10 to 15 feet late this afternoon, rising to 18 to 22 feet late
  tonight through Sunday night. Along north facing shores of Maui,
  8 to 11 feet late this afternoon, rising to 12 to 18 feet late
  tonight through Sunday night. 

* TIMING...surf will quickly rise this afternoon, peak late
  tonight through Sunday night, then gradually begin to lower 
  Monday.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. 

&&

$$

Gibbs
4 follow-up statements
125 
WHHW40 PHFO 290141
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
341 PM HST Sat Apr 28 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU 
AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Surf will quickly rise along exposed north and west facing 
shores of the smaller islands as a large north-northwest swell 
fills in across the waters. Surf is expected to peak late tonight 
through Sunday night, then slowly fade into the upcoming week.

HIZ001>003-291445-
/O.CON.PHFO.SU.W.0009.000000T0000Z-180430T1600Z/
Niihau-Kauai Windward-Kauai Leeward-
341 PM HST Sat Apr 28 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...Along north and west facing shores of Niihau and Kauai, rising
  to 20 to 25 feet tonight through Sunday night. 

* TIMING...Surf will peak late tonight through Sunday night, then
  gradually begin to lower Monday. 

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, beach 
  erosion, and strong longshore and rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$

HIZ006>008-012-013-017-019-020-291445-
/O.CON.PHFO.SU.Y.0024.000000T0000Z-180430T1600Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
341 PM HST Sat Apr 28 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...Along north and west facing shores of Oahu and Molokai,
  rising to 18 to 22 feet late tonight through Sunday night. Along
  north facing shores of Maui, rising to 12 to 18 feet late 
  tonight through Sunday night. 

* TIMING...Surf will peak late tonight through Sunday night, then
  gradually begin to lower Monday. 

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
654 
WHHW40 PHFO 291347
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
347 AM HST Sun Apr 29 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU 
AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Large surf will continue through tonight along exposed north and
west facing shores of the smaller islands as a large north- 
northwest swell remains in place. Surf should drop below advisory
levels by Monday night. 

HIZ001>003-300300-
/O.CON.PHFO.SU.W.0009.000000T0000Z-180430T1600Z/
Niihau-Kauai Windward-Kauai Leeward-
347 AM HST Sun Apr 29 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...Along north and west facing shores of Niihau and Kauai,
  22 to 28 feet. 

* TIMING...Surf will peak today, then gradually begin to lower
  Monday. 

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, beach 
  erosion, and strong longshore and rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$

HIZ006>008-012-013-017-019-020-300300-
/O.CON.PHFO.SU.Y.0024.000000T0000Z-180430T1600Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
347 AM HST Sun Apr 29 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...Along north facing shores of Oahu and Molokai, 18 to 24
  feet. Along north facing shores of Maui, 12 to 18 feet. Along 
  west facing shores of Oahu and Molokai, 10 to 15 feet. 

* TIMING...Surf will peak today, then gradually begin to lower
  Monday. 

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
215 
WHHW40 PHFO 300134
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
334 PM HST Sun Apr 29 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU 
AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Large surf will continue through tonight along exposed north and
west facing shores of the smaller islands as a large north-
northwest swell remains in place. Advisory level surf is expected
across the exposed shores of the smaller islands Monday, with surf
dropping below advisory levels by Monday night.

HIZ001>003-301445-
/O.CON.PHFO.SU.W.0009.000000T0000Z-180430T1600Z/
Niihau-Kauai Windward-Kauai Leeward-
334 PM HST Sun Apr 29 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...Along north and west facing shores of Niihau and Kauai, 
  22 to 28 feet. 

* TIMING...Surf will being to lower Monday. 

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, beach 
  erosion, and strong longshore and rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$

HIZ006>008-012-013-017-019-020-301445-
/O.CON.PHFO.SU.Y.0024.000000T0000Z-180430T1600Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
334 PM HST Sun Apr 29 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...Along north facing shores of Oahu and Molokai, 18 to 24 
  feet. Along north facing shores of Maui, 12 to 18 feet. Along 
  west facing shores of Oahu and Molokai, 10 to 15 feet. 

* TIMING...Surf will gradually begin to lower Monday. 

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
600 
WHHW40 PHFO 301319
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
319 AM HST Mon Apr 30 2018

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Large surf will continue through the day today along exposed 
north and west facing shores of the smaller islands as a large 
north-northwest swell remains in place. Surf will begin a steady 
downward trend later today, likely dipping below advisory levels 
tonight. 

HIZ001>003-010230-
/O.CAN.PHFO.SU.W.0009.000000T0000Z-180430T1600Z/
/O.EXB.PHFO.SU.Y.0024.000000T0000Z-180501T0400Z/
Niihau-Kauai Windward-Kauai Leeward-
319 AM HST Mon Apr 30 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...Along north and west facing shores of Niihau and Kauai,
  12 to 18 feet in the morning, lowering to 10 to 15 feet in the
  afternoon. 

* TIMING...Surf will drop below advisory levels tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ006>008-012-013-017-019-020-010230-
/O.EXT.PHFO.SU.Y.0024.000000T0000Z-180501T0400Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
319 AM HST Mon Apr 30 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...Along north facing shores of Oahu, Molokai and Maui, 10
  to 15 feet. Along west facing shores of Oahu and Molokai, 8 to
  12 feet. 

* TIMING...Surf will drop below advisory levels tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 27, 8:45 PM HST, 6 hours 37 minutes earlier.

Area forecast discussion, Apr 27, 8:45 PM HST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
845 PM HST Fri Apr 27 2018

.SYNOPSIS...
A weak cold front will move down the island chain tonight and
Saturday, then stall near the Big Island Saturday night and
Sunday. Clouds and passing showers can be expected along and ahead
of the front as it moves across the area. Cooler and drier air
will move in behind the front with decreasing shower trends and
northerly winds. Moisture associated with the front will linger
over The Big Island into early next week producing elevated shower
activity over the island. Another round of wet weather is
possible during the second half of next week as an upper trough
develops west of the state.

&&

.DISCUSSION...
A low pressure system roughly 800 miles north of Kauai this
evening has become cut off from the midlatitude steering flow and
will linger north of the islands for the next several days. A
subtropical jet aloft continues to produce extensive high level
cirrus clouds across the state.

A shallow frontal band continues to pass through the islands from
west to east tonight and Saturday. Expect a slight increase in
showers as the frontal band moves through each island. A drier and
cooler air mass will move in behind the front as wind directions
shift and become more northerly. Expect a decreasing trend in
showers after the shallow front passes each island. The frontal
band will likely reach Maui County Saturday morning before
stalling near the Big Island by Saturday night. Weak dynamics
along this front will keep shower intensity in the light to
moderate range. Weaker surface wind speeds are forecast on Monday
with a modified land and sea breeze regime developing briefly
before trade winds return on Tuesday.

A wind advisory remains in effect for the Big Island summits this
evening with elevated upper level wind speeds with wind advisory
conditions continuing through the weekend. Summit wind speeds
will likely increase from Sunday night through Monday and a High
Wind Warning for the Big Island summits may be needed during this
period.

Wednesday through Friday...The cut off low will move slowly
northward away from the islands as a short wave trough approaches
the state from the northwest. The high pressure ridge will slowly
build back in as the low departs the region and increasing trade
winds and the position of the trough to the north will draw the remnant
unsettled moisture back northward over the state. There are only
subtle differences on the position of this moisture band between
our forecast guidance tools and we are blending these solutions
to produce an unsettled weather trend across the state. The
highest chances for rainfall are expected over Maui and Hawaii
Counties.

&&

.AVIATION...
An ill-defined front is located over western Oahu, as noted by
the southerly winds over the island's eastern half. The front
appears to be moving slowly east. Widespread IFR to LIFR
conditions are noted with this boundary that stretches to Molokai.
AIRMET Sierra is in effect for these two islands. Lanai is also
under this AIRMET, where worsening condition is expected in the
next couple of hours. Radar shows a NE to SW oriented rainband,
likely prefrontal, in the Kaiwi Channel. It is moving slowly east.
Maui is next in line for some weather, which we expect to come
toward daybreak Saturday. Conditions across Maui are expected to
improve in the afternoon, while conditions will be deteriorating
especially across windward Big Island during the late morning and
early afternoon hours. Tops of these showers are no higher than
15k feet. A layer of dense cirrus with bases above fl200, lies
between Kauai and Maui. Multi-layered clouds with a base at 15k
feet covers the Big Island. With this said, light rime icing is
possible between 15 and 22k feet. Thus, AIRMET Zulu, will likely
continue over the Big island beyond 16z.

AIRMET Tango may be necessary by 16z for Kauai, Oahu, Molokai,
and Lanai, in anticipation with a surge of strong post- frontal
northerly winds.

&&

.MARINE...
Fresh to strong northerly winds in the wake of a cold front that
is forecast to move down the island chain tonight through tomorrow
combined with a rising north-northwest swell Saturday will lead
to rough boating conditions. The current small craft advisory for
the waters around Kauai will likely be expanded later tonight to
include much of the area Saturday through Sunday as the seas rise.
Winds are forecast to quickly drop off into the light to moderate
range out of the north Sunday into early next week as the
aforementioned front stalls in the vicinity of the Big Island.

A reinforcing north-northwest (330 deg) swell associated with a
developing storm-force low around 800 nm north of the state is
expected to fill in through the day Saturday, peak Sunday, then
fade into the upcoming week. Swells associated with nearby
sources like this typically come in on time, but larger than
projected by a few feet around the peak. As a result, surf
associated with this source will likely reach advisory levels
along north and west facing shores of the smaller northwest
islands by sunset, then for Maui County Saturday night through
Monday around the peak. If this swell comes in much larger than
predicted, surf will near warning levels Saturday night into
Sunday for exposed north and west facing shores, especially for
Oahu and Kauai.

A new south-southwest (200 deg) swell from recent activity near New
Zealand is expected to arrive Sunday, which will translate to rising
surf along south facing shores. A similar reinforcement is expected
by midweek.

Surf along east facing shores will remain small through the first
half of the upcoming week as the winds remain light locally and
upstream.

See the latest Collaborative Nearshore Swell and Wind Forecast for
more details regarding surf on Oahu at:
www.prh.noaa.gov/hnl/pages/SRF.php#Discussion

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM HST Sunday for Big Island Summits.

Small Craft Advisory from 6 AM to 6 PM HST Saturday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters.

&&

Discussion...Bohlin
Aviation...Lau
Marine...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:25 PM HSTSmall Craft AdvisoryHFO3 days
Apr 27, 3:41 PM HSTWind AdvisoryHFOHawaii48 hr
Apr 28, 3:22 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.